Posted by highhatsize on December 26, 2009, at 20:06:37
Here's my background, I am a life-long depressive whose condition was significantly alleviated in '95 by huge doses of Paxil, (90mg./day). I stopped taking it in 2000 and went into an abysmal depression six weeks later. I resumed taking my massive Paxil dose and, six weeks after that, my depression was again under control.
I have twice tried to switch to another anti-depressant because I didn't like the sexual side effects of Paxil. Four years ago, I tried Cymbalta, only to find that, like Paxil, it only worked at twice the normal adult dose. I resumed Paxil and, about two years ago, switched to Lexapro at at normal dosage, (10mg.), which has proven to be just as effective as Paxil in a mega dose. However, the sexually neutering side-effects were, if anything, more profound with Lexapro at normal dosage than with Paxil at high-dosage.
About 14 months ago, I decided to halve my Lexapro dosage and see how I did with that. My mood remained the same but the neutering was just as bad. Four months ago, I halved the dosage again, so that I am now taking only 2.5 mg. of Lexapro. My mood has remained steady and the neutering side effects have vanished.
The only variable that changed concurrent with my diminishment of Lexapro is that I have been taking fistfuls of diphenhydramine, (Benedryl), for chronic rhinitis since beginning the reduction.
I can only assume that the diphenhydramine is having an anti-depressant effect, either on its own or a a catalyst for Lexapro.
The diphenhydramine doesn't make me drowsy or slow my cognition. I wonder if this is because it is being "used up" by my condition as narcotics are "used up" by pain so that pain sufferers don't get high.
Has anyone had a similar experience? Has anyone read anything about diphenhydramine being an anti-depressant?